Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 253, NWS Hastings, NE

September 15, 2017Furnas County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 15, 2017, 8:19 PM CDT for Furnas County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2017, 8:19 PM CDT (01:19 UTC)
Expired
Sep 15, 2017, 9:00 PM CDT
In force
41 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Furnas County, NE

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

646 
WUUS53 KGID 160119
SVRGID
NEC065-160200-
/O.NEW.KGID.SV.W.0253.170916T0119Z-170916T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
819 PM CDT FRI SEP 15 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Furnas County in south central Nebraska...

* Until 900 PM CDT

* At 819 PM CDT, severe thunderstorms were located along a line
  extending from near Hendley to 10 miles southeast of Lebanon to 6
  miles west of Norcatur, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Beaver City, Wilsonville, Hendley and Hollinger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4006 10019 4029 9993 4016 9965 4000 9984
      4000 10019
TIME...MOT...LOC 0119Z 212DEG 16KT 4006 10001 3995 10012 3985 10030 

HAIL...1.00IN
WIND...60MPH
 
$$

Rossi
1 follow-up statement
370 
WWUS53 KGID 160157
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
857 PM CDT FRI SEP 15 2017

NEC065-160207-
/O.EXP.KGID.SV.W.0253.000000T0000Z-170916T0200Z/
Furnas NE-
857 PM CDT FRI SEP 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR FURNAS COUNTY WILL EXPIRE AT
900 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4006 10019 4029 9993 4016 9965 4000 9984
      4000 10019
TIME...MOT...LOC 0157Z 212DEG 16KT 4019 9990 4008 10001 3998 10019 

$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:39 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 15, 6:39 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
639 PM CDT Fri Sep 15 2017

.SHORT TERM...(This evening through Saturday)
Issued at 255 PM CDT Fri Sep 15 2017

The cold front is currently sitting off to the northwest of the
forecast area. Ahead of the front southerly winds are strong with
sustained speeds between 20 and 30 mph with gusts between 30 and
40 mph. Scattered showers have been around the area through much
of the day, but most areas did not see much in the way of
accumulation. Temperatures are in the 80s to 90s across the area
and highs in the 90s, some mid to upper 90s are expected.

Tonight:
The main forecast concern tonight is if/when/where thunderstorms
may develop this evening before the front begins to move through
during the overnight hours. The higher resolution guidance
indicates the potential for thunderstorm development along the
moisture gradient in south central Nebraska/north central Kansas
around 6-7pm tonight. Confidence is not overly high with how this
will evolve, with the best convergence along the front, not along
this moisture gradient. But cannot rule it out and have included
precipitation chances through the evening across much of the area.
Later expect the best chances for thunderstorms to over central
and portions of south central Nebraska...mainly areas north of
Interstate 80. Some of these thunderstorms may be strong to
severe.

The front will begin to push southeast during the late
evening/early morning hours tonight.

Saturday:
The cold front is expected to bisect the forecast area during the
day tomorrow before it fully pushes southeast of the forecast area
during the afternoon hours. Low stratus is expected to be present
behind the front for a majority of Nebraska and with the
combination of cooler air and clouds, highs tomorrow will be
cooler. Currently have highs in the 70s across much of the area,
but if clouds stick around longer, temps could be stunted even
further. Ahead of the front highs will be warm...into the 80s and
then falling as the front moves through. The best chances for
precipitation tomorrow will be along and east of the front into
eastern Nebraska and Kansas, but areas east of Highway 281 will
have at least a small chance during the afternoon.

.LONG TERM...(Sunday through Friday)
Issued at 255 PM CDT Fri Sep 15 2017

Sunday - Monday:
Surface high pressure will move across northern Nebraska Sunday
morning. The front is expected to lift back to the north during
the afternoon and overnight hours. The best chances for
precipitation throughout the forecast look to be Sunday night into
Monday as an upper disturbance approaches with the frontal
boundary in the area. By Monday late morning/early afternoon the
disturbance will push to the east of the area and it should clear
out. Highs on Sunday will be nearer to normal in the 70s while the
southerly warm advection on Monday will help temps increase into
the upper 70s and 80s.

Tuesday - Friday:
Tuesday and Wednesday are expected to be dry with another frontal
boundary moving through the area early Wednesday being pushed by a
strong upper disturbance moving north of the area. This frontal
passage is expected to be dry.

With southwesterly flow persisting, surface high pressure again
quickly moves off to the east-northeast Thursday and southerly
flow returns. There are some small chances for preciptiation, but
confidence in any one period is low.

Highs will be the warmest on Tuesday, with highs in the mid to
upper 80s before decreasing through the remainder of the week into
the low 80s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 609 PM CDT Fri Sep 15 2017

SHRAs and TSRAs are expected to continue to develop and track
northeast through the mid evening hours...with a few possibly
resulting in MVFR or lower conditions at either terminal. Given
the uncertainty involved with thunderstorms...opted to instead
include a VCTS at both terminals for the next several hours.
Overnight...expect winds to diminish ahead of a cold front which
should cross the terminals during the early morning
hours...bringing a wind shift as well as prevailing MVFR cigs for
much of the day Saturday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Rossi
Hazardous weather outlook, Sep 15, 7:22 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
722 PM CDT Fri Sep 15 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
170030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
722 PM CDT Fri Sep 15 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms are possible this evening and overnight as a
frontal boundary moves through the region. The best chances for
strong to severe thunderstorms will be across portions of south
central Nebraska. The strongest storms could produce hail to the
size of quarters and wind gusts in excess of 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms primarily east of Highway 81
Saturday. Some of these storms could contain small hail and
strong thunderstorm wind gusts.

Additional periodic small chances for thunderstorms remain in the
forecast through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible across south central Nebraska
tonight. Any reports of strong thunderstorm wind gusts or hail
are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Sep 15, 7:03 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT FRI SEP 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 NNW OVERTON           40.75N 99.54W
09/15/2017  E1.25 INCH       DAWSON             NE   TRAINED SPOTTER

            SPOTTER ESTIMATED HAIL A BIT BIGGER THAN
            QUARTERS.

&&

MANGELS
Local storm report, Sep 15, 7:05 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
705 PM CDT FRI SEP 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             OVERTON                 40.74N 99.54W
09/15/2017  E1.00 INCH       DAWSON             NE   TRAINED SPOTTER

&&

MANGELS
Local storm report, Sep 15, 7:16 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
716 PM CDT FRI SEP 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             ARCADIA                 41.42N 99.12W
09/15/2017  E0.25 INCH       VALLEY             NE   TRAINED SPOTTER

            MULTIPLE REPORTS OF HAIL LARGER THAN PEAS,
            BUT SMALLER THAN MARBLES.

&&

MANGELS
Local storm report, Sep 15, 7:31 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
731 PM CDT FRI SEP 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             ORD                     41.60N 98.92W
09/15/2017  E0.25 INCH       VALLEY             NE   TRAINED SPOTTER

&&

MANGELS
Local storm report, Sep 15, 7:50 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
750 PM CDT FRI SEP 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             ELM CREEK               40.72N 99.38W
09/15/2017  E1.25 INCH       BUFFALO            NE   LAW ENFORCEMENT

            HAIL STARTED AT 7:40 PM AND IS ONGOING.
            QUARTER TO HALF DOLLAR IN SIZE.

&&

SR
Special weather statement, Sep 15, 7:55 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
755 PM CDT FRI SEP 15 2017

NEZ082-160130-
Furnas NE-
755 PM CDT FRI SEP 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR FURNAS COUNTY UNTIL 830 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wilsonville, or 12 miles northwest of Norton, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arapahoe, Oxford, Beaver City, Holbrook, Edison, Wilsonville, Hendley
and Hollinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4010 10019 4035 10001 4035 9963 4000 9963
      4000 10019
TIME...MOT...LOC 0055Z 221DEG 28KT 3997 10005

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:05 PM CDTSevere Thunderstorm WarningGIDSherman, Valley40 min
Sep 15, 7:44 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Phelps, Sherman46 min
Sep 15, 7:55 PM CDTSpecial Weather StatementGIDFurnas35 min
Sep 15, 8:16 PM CDTAreal Flood AdvisoryGIDBuffalo, Dawson, Phelps3 hr
Sep 15, 8:22 PM CDTSpecial Weather StatementGIDGreeley38 min
Sep 15, 8:28 PM CDTSevere Thunderstorm WarningGIDBuffalo32 min
Sep 15, 8:58 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman47 min
Sep 15, 9:46 PM CDTSpecial Weather StatementGIDBuffalo44 min
Sep 15, 9:49 PM CDTSpecial Weather StatementGIDKearney26 min
Sep 15, 10:09 PM CDTSpecial Weather StatementGIDHall51 min
Sep 15, 10:34 PM CDTSpecial Weather StatementGIDSherman41 min
Sep 15, 10:53 PM CDTSpecial Weather StatementGIDHoward, Merrick52 min
Sep 15, 11:17 PM CDTSpecial Weather StatementGIDSherman43 min
Sep 15, 11:49 PM CDTSpecial Weather StatementGIDNance11 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.